Alert archive / Iowa / Flash Flood Warnings in 2004

Flash Flood Warning 38, NWS Des Moines, IA

July 5, 2004Cerro Gordo County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jul 5, 2004, 6:54 PM CDT for Cerro Gordo County, Iowa. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2004, 6:54 PM CDT (23:54 UTC)
Expired
Jul 5, 2004, 10:45 PM CDT
In force
4 hr
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Cerro Gordo County, IA

The radar

The Des Moines radar (KDMX), 160 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2004-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2004-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDMX 052354
FFWDMX
IAC033-060345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
654 PM CDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CERRO GORDO COUNTY IN NORTH CENTRAL IOWA
  THIS INCLUDES THE CITY OF MASON CITY

* UNTIL 1045 PM CDT

* AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH FLASH FLOOD PRODUCING RAINS APPROACHING THE
  WARNING AREA FROM THE SOUTH AND EAST.

* SHOWERS AND THUNDERSTORMS ARE CONTINUOUSLY REDEVELOPING OVER THE
  WARNING AREA...RESULTING IN EXCESSIVE RAINFALL.  NATIONAL WEATHER 
  SERVICE DOPPLER RADAR ESTIMATES...CORROBORATED BY SPOTTER 
  REPORTS...INDICATED THAT ANYWHERE FROM 2 TO 3.5 INCHES OF RAIN HAS 
  ALREADY FALLEN IN WESTERN AND NORTHERN PORTIONS OF THE COUNTY.

  THESE AMOUNTS WILL BE ADDED TO WITH RAINFALL RATES LOCALLY
  EXCEEDING 2 INCHES PER HOUR.  THIS WILL LIKELY PRODUCE FLASH
  FLOODING ALONG SPRING CREEK...WHARAM CREEK...CALMUS CREEK...
  WILLOW CREEK AND OTHER TRIBUTARIES IN THE WINNEBAGO RIVER BASIN.

OTHER WARNING LOCATIONS INCLUDE...
CLEAR LAKE...MASON CITY...PLYMOUTH...ROCK FALLS...ROCKWELL...
SWALEDALE...THORNTON AND VENTURA.

FLASH FLOODS OCCUR QUICKLY...MOVE TO HIGHER GROUND. AVOID WATER
COVERED ROADS...THE ROAD MAY BE WASHED OUT. LESS THAN ONE FOOT OF
FAST FLOWING WATER CAN SWEEP AN AUTOMOBILE OFF THE ROAD.

LAT...LON 4325 9305 4293 9304 4292 9350 4325 9351

$$

SMALL
4 follow-up statements
000 
WGUS73 KDMX 060101
FFSDMX
IAC033-060345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
800 PM CDT MON JUL 5 2004

...A FLASH FLOOD WARNING CONTINUES FOR CERRO GORDO COUNTY UNTIL 1045
PM CDT...

AT 746 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS WITH FLASH FLOOD PRODUCING RAINS OVER MOST OF 
THE COUNTY...MOVING NORTHWARD AROUND 30 MPH.

OTHER WARNING LOCATIONS INCLUDE CLEAR LAKE...DOUGHERTY...MASON CITY 
MUNICIPAL AIRPORT...PLYMOUTH...ROCK FALLS...ROCKWELL...THORNTON AND 
VENTURA.

SLOW MOVING THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL WILL 
CONTINUE TO AFFECT THE WARNING AREA FOR THE NEXT ONE TO TWO HOURS. 
RAINFALL RATES WILL AVERAGE THREE QUARTERS TO ONE AND A QUARTER 
INCHES PER HOUR. THIS WILL LIKELY PRODUCE FLASH FLOODING ALONG 
SPRING...WHARAM...CALMUS AND WILLOW CREEKS OVER THE NORTHERN AND 
WESTERN HALVES OF THE COUTNY. SPOTTER REPORTS AND RADAR HAVE 
INDICATED THAT TWO AND HALF TO FOUR INCHES OF RAIN HAVE ALREADY 
FALLEN BETWEEN CLEAR LAKE AND FERTILE...AND BETWEEN MASON CITY AND 
MANLY.

FLASH FLOODS OCCUR QUICKLY...MOVE TO HIGHER GROUND. AVOID WATER 
COVERED ROADS...THE ROAD MAY BE WASHED OUT. LESS THAN ONE FOOT OF 
FAST FLOWING WATER CAN SWEEP AN AUTOMOBILE OFF THE ROAD.

LAT...LON 4291 9351 4291 9304 4325 9303 4325 9349

$$
MYERS
000 
WGUS73 KDMX 060219
FFSDMX
IAC033-060345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
915 PM CDT MON JUL 5 2004

...A FLASH FLOOD WARNING CONTINUES FOR CERRO GORDO COUNTY UNTIL 1045
PM CDT...

AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAIN FALLING OVER MOST OF THE COUNTY...AS IT MOVES NORTHEAST. 
HOWEVER THE RAIN HAS DECREASED IN INTENSITY SINCE 8 PM WITH THE 
HEAVIEST RAINFALL OVER THE NORTHEAST HALF.

RAINFALL WILL CONTINUE TO DECREASE OVER THE NEXT ONE TO TWO HOURS AS 
THE SYSTEM LIFTS AWAY. UNTIL THEN...RAINFALL RATES WILL AVERAGE ONE 
QUARTER TO THREE QUARTERS OF AN INCH PER HOUR. FLASH FLOODING IS 
ANTICIPATED ALONG THE SPRING...WHARAM...CALMUS AND WILLOW CREEKS 
OVER THE NORTHERN AND WESTERN HALVES OF THE COUNTY...WHICH ALL FEED 
INTO THE WINNEBAGO RIVER. SPOTTER REPORTS AND RADAR HAVE INDICATED 
THAT TWO AND HALF TO NEARLY FIVE INCHES OF RAIN HAVE FALLEN BETWEEN 
CLEAR LAKE AND FERTILE...AND BETWEEN MASON CITY AND MANLY.

FLASH FLOODS OCCUR QUICKLY. AVOID WATER COVERED ROADS SINCE THE ROAD 
MAY BE WASHED OUT. ONE FOOT OF FAST FLOWING WATER CAN SWEEP AN 
AUTOMOBILE OFF THE ROAD. IF YOU OBSERVE FLOODING...PLEASE RELAY YOUR 
REPORT TO LAW ENFORCEMENT.

LAT...LON 4291 9351 4291 9304 4325 9303 4325 9349

$$
MYERS
000 
WGUS73 KDMX 060249 CCA
FFSDMX
IAC033-060345-

FLASH FLOOD STATEMENT...CORRECTED TIME
NATIONAL WEATHER SERVICE DES MOINES IA
948 PM CDT MON JUL 5 2004

...A FLASH FLOOD WARNING CONTINUES FOR CERRO GORDO COUNTY UNTIL 1045
PM CDT...

AT 910 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAIN FALLING OVER MOST OF THE COUNTY...AS IT MOVES NORTHEAST. 
HOWEVER THE RAIN HAS DECREASED IN INTENSITY SINCE 8 PM WITH THE 
HEAVIEST RAINFALL OVER THE NORTHEAST HALF.

RAINFALL WILL CONTINUE TO DECREASE OVER THE NEXT ONE TO TWO HOURS AS 
THE SYSTEM LIFTS AWAY. UNTIL THEN...RAINFALL RATES WILL AVERAGE ONE 
QUARTER TO THREE QUARTERS OF AN INCH PER HOUR. FLASH FLOODING IS 
ANTICIPATED ALONG THE SPRING...WHARAM...CALMUS AND WILLOW CREEKS 
OVER THE NORTHERN AND WESTERN HALVES OF THE COUNTY...WHICH ALL FEED 
INTO THE WINNEBAGO RIVER. SPOTTER REPORTS AND RADAR HAVE INDICATED 
THAT TWO AND HALF TO NEARLY FIVE INCHES OF RAIN HAVE FALLEN BETWEEN 
CLEAR LAKE AND FERTILE...AND BETWEEN MASON CITY AND MANLY.

FLASH FLOODS OCCUR QUICKLY. AVOID WATER COVERED ROADS SINCE THE ROAD 
MAY BE WASHED OUT. ONE FOOT OF FAST FLOWING WATER CAN SWEEP AN 
AUTOMOBILE OFF THE ROAD. IF YOU OBSERVE FLOODING...PLEASE RELAY YOUR 
REPORT TO LAW ENFORCEMENT.

LAT...LON 4291 9351 4291 9304 4325 9303 4325 9349

$$
MYERS
000 
WGUS73 KDMX 060322
FFSDMX
IAC033-060345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1022 PM CDT MON JUL 5 2004

...CERRO GORDO FLASH FLOOD WARNING EXPIRING...

THE FLASH FLOOD WARNING FOR CERRO GORDO COUNTY WILL BE ALLOWED TO 
EXPIRE AT 1045 PM. DOPPLER RADAR HAS INDICATED THAT THE RAIN HAS 
MOVED OUT OF THE COUNTY...AND IT HAS BEEN AT LEAST A COUPLE OF HOURS 
SINCE VERY HEAVY RAINFALL HAS OCCURRED. THUS RUNOFF SHOULD BE AT ITS 
PEAK NOW OR ALREADY DECREASING. AS THE SMALLER STREAMS 
RECEDE...WATER LEVELS IN THE WINNEBAGO RIVER WILL GO UP. 

LAT...LON 4291 9351 4291 9304 4325 9303 4325 9349

$$
MYERS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 1:50 PM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, Jul 5, 1:50 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
150 PM CDT MON JUL 5 2004

.DISCUSSION...
MAIN FOCUS IS NEAR TERM CONVECTIVE TRENDS AND SVR/FF POTENTIAL.
SHORT TERM CONCERNS FOCUSED ON TWO WARM FRONTS...ONE ACROSS NRN IA
AND ONE ACROSS THE SOUTH. ONGOING CONVECTION IN NRN IA HAS BEHAVED
THUS FAR...WITH THE BIGGER CONCERN THE DEVELOPING CU FIELD AND CELLS
IN THE SOUTH. CURRENT THOUGHTS FOR MAIN STORM INITIATION ARE AROUND
3 PM NEAR SOUTHERN CONVERGENCE AREA. STEEP LAPSE RATES WILL BE
FAVORABLE FOR HAIL...WITH SOUNDINGS SUGGESTING STRAIGHT-LINE WIND
THREAT AS WELL. ALTHOUGH DEEP LAYER SHEAR IS NOT OUTSTANDING...THERE
SHOULD BE ENOUGH LOW-LEVEL SHEAR...CAPE AND INSTABILITY FOR ISOLATED
TORNADOES AND WILL HAVE TO MONITOR POSITION OF BOUNDARIES CLOSELY
THROUGH THE AFTERNOON/EARLY EVENING. SOUTHEAST QUADRANT OF CWA LOOKS
MOST FAVORABLE FOR TORNADOES...ALTHOUGH THE NORTH IS NOT OUT OF THE
WOODS. SOME AREAS FROM GREENE COUNTY INTO THE WATERLOO AREA HAVE
RECEIVED SOME SIGNIFICANT RAINS OF LATE...BUT FLASH FLOOD GUIDANCE
IS GENERALLY HIGH. WIDESPREAD 1/2 TO 1.5 INCH RAINS EXPECTED THROUGH
TONIGHT...HEAVIEST ACROSS NW HALF OF CWA...WITH SOME HIGHER AMOUNTS
OF 2-3. A FEW COUNTIES WITH WETTER INITIAL SOIL CONDITIONS COULD
HAVE HYDRO ISSUES TONIGHT. CHC POPS CONTINUE TUESDAY IN THE NORTH
WITH MAIN UPPER LOW ROTATING THROUGH. IMPRESSIVE LLJ CONVERGENCE WED
NIGHT/EARLY THURS SHOULD FIRE ADDITIONAL STORMS...MAINLY SOUTH. FOR
TEMPERATURES...TRENDED TOWARD WARMER FWC/MAV NUMBERS THROUGH WED
NIGHT. BIG WARMUP STARTS THURSDAY WITH UPPER RIDGING ACROSS IOWA.

LOOKING AHEAD TO THE EXTENDED PERIOD (FRI-MON):
SOUTHWEST FLOW PATTERN RETURNS WITH ABUNDANT MOISTURE STREAMING INTO
THE REGION AHEAD OF SLOW MOVING COLD FRONT. WILL CONTINUE POPS
THROUGH THE DAY SUNDAY. UPPER RIDGE BUILDS IN EARLY NEXT WEEK.
EXPECT SEASONABLY WARM AND MUGGY CONDITIONS THROUGH THE PERIOD.
&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KINNEY
Hazardous weather outlook, Jul 5, 1:44 PM CDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
144 PM CDT MON JUL 5 2004

IAZ005>007-016-017-024>028-036>039-048>050-060>062-073>075-083>086-
094>097-061100-
APPANOOSE-BLACK HAWK-BREMER-BUTLER-CERRO GORDO-CLARKE-DAVIS-DECATUR-
FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-
LUCAS-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-STORY-TAMA-
WAPELLO-WARREN-WAYNE-WINNEBAGO-WORTH-WRIGHT-
144 PM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL AND
EASTERN IOWA...ALONG AND EAST OF AN ALGONA...TO DES MOINES...TO
LAMONI LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND THEN INTENSIFY
DURING THE AFTERNOON HOURS...LASTING INTO THE EVENING AS WELL.  THE
STORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND A FEW
TORNADOES POSSIBLE.  THE STORMS ALSO HAVE THE POTENTIAL TO PRODUCE
HEAVY RAINS AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED NON-SEVERE SHOWERS AND THUNDERSTORMS MAY LINGER INTO THE
DAY TUESDAY.  THE NEXT CHANCES FOR SHOWERS AND STORMS WILL BE
WEDNESDAY NIGHT INTO THURSDAY MORNING...ESPECIALLY SOUTH...AND
AGAIN LATE FRIDAY THROUGH SUNDAY.  THE POTENTIAL FOR SEVERE WEATHER
WITH THESE STORMS WILL BE BETTER DEFINED LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

IAZ004-015-023-033>035-044>047-057>059-070>072-081-082-092-093-
061100-
ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS-EMMET-
GREENE-GUTHRIE-MADISON-PALO ALTO-POCAHONTAS-RINGGOLD-SAC-TAYLOR-
UNION-WEBSTER-
144 PM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
IOWA...ALONG AND WEST OF AN ESTHERVILLE...TO BOONE...TO MOUNT
AYR LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON BEFORE
DIMINISHING DURING THE EARLY EVENING HOURS.  THE STORMS MAY BE SEVERE
AT TIMES WITH HAIL UP TO PENNY SIZE.  HEAVY RAINS WILL ALSO BE
POSSIBLE...WHICH MAY PRODUCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED NON-SEVERE SHOWERS AND THUNDERSTORMS MAY LINGER INTO
EARLY TUESDAY MORNING.  THE NEXT CHANCES FOR SHOWERS AND STORMS WILL
BE WEDNESDAY NIGHT INTO THURSDAY MORNING...ESPECIALLY SOUTH...AND
AGAIN LATE FRIDAY THROUGH SUNDAY.  THE POTENTIAL FOR SEVERE WEATHER
WITH THESE STORMS WILL BE BETTER DEFINED LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND VERY
EARLY IN THE EVENING.

SMALL

In the hours before

Local storm report, Jul 5, 3:58 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TORNADO          3 N ROCKWELL CITY       42.44N 94.63W
07/05/2004                   CALHOUN            IA   LAW ENFORCEMENT

            BRIEFLY TOUCHED DOWN AND NO DAMAGE.

&&

ST
Special weather statement, Jul 5, 4:22 PM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
422 PM CDT MON JUL 5 2004

IAZ004>007-015>017-023>028-035>039-047>050-060>062-073>075-084>086-
096-097-060300-

...TORNADO WATCH #566 REMAINS IN EFFECT UNTIL 1000 PM CDT FOR THE
COUNTIES OF...

  APPANOOSE             BLACK HAWK            BOONE
  BREMER                BUTLER                CERRO GORDO
  DAVIS                 EMMET                 FRANKLIN
  GRUNDY                HAMILTON              HANCOCK
  HARDIN                HUMBOLDT              JASPER
  KOSSUTH               LUCAS                 MAHASKA
  MARION                MARSHALL              MONROE
  PALO ALTO             POCAHONTAS            POLK
  POWESHIEK             STORY                 TAMA
  WAPELLO               WARREN                WEBSTER
  WINNEBAGO             WORTH                 WRIGHT

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 9:21 PM CDTSevere Thunderstorm WarningDMXJasper39 min

Nearby

Flash Flood Warnings in Iowa, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.